Crowe warns of infected heroin
July 31, 2012
Dublin South West Sinn Féin TD, Seán Crowe, a member of the Tallaght Drugs Task Force, has expressed alarm that a batch of heroin contaminated with anthrax might be part of a shipment of drugs that is bound for Ireland.
The Tallaght-based Deputy was commenting on a warning from the Health Service Executive (HSE) which has alerted drugs services and health staff to the anthrax danger.
Deputy Crowe said: “The warning from the HSE is in response to the hospitalisation of a drug user in Scotland suffering from the effects of anthrax poisoning. Irish heroin supplies are often closely linked to what is being used in Scotland and I would urge people to take heed of this warning and be aware of the risk.
“In 2000 eight drug users in Ireland died after injecting themselves with heroin contaminated with a separate bacterium. In 2009-2012 anthrax infected over 100 heroin users in Scotland who were poisoned by the same batch. Fourteen of them died.
It is thought that the contaminated drugs had been imported from Afghanistan via in Turkey, where it had been smuggled in containers which were disguised with infected goat-hide.”
Deputy Crowe urged those with close contact with heroin users to be aware of the signs of potential infection.
“The signs and symptoms for injecting drug users,” he continued, “include marked swelling and redness at an injection site, which may or may not be painful, abscess or ulcer at an injection site, and possible fever, headache or nausea.
“If the person has been smoking heroin they may develop a flu-like illness, which leads to breathlessness and they may also develop extensive skin lesions (often with swollen or blackened surrounding areas.
“Clearly there is a very real danger from contaminated heroin. The National Health Service in Lanarkshire, Scotland, where the affected user is from, has advised heroin users to avoid using the drug or to smoke it instead of injecting it.
“I would echo this advice and commend the HSE for giving this early warning and for preparing its staff to be on the lookout for Irish drug users displaying similar symptoms.”